Alert archive / New York / Special Marine Warnings in 2005

Special Marine Warning 39, NWS Buffalo, NY

August 1, 2005

NWS Buffalo, NY issued this special marine warning at Aug 1, 2005, 2:46 PM EDT. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2005, 2:46 PM EDT (18:46 UTC)
Expired
Aug 1, 2005, 3:45 PM EDT
In force
59 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

The radar

The Ft Drum radar (KTYX), 78 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:30 PM EDTTSTM WND DMG1 N Chippewa Bay, NYNUMEROUS LARGE TREES DOWN AT BLIND BAY AROUND 330 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KBUF 011849
SMWBUF
LOZ045-SLZ022-011945-
/O.NEW.KBUF.MA.W.0039.050801T1846Z-050801T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
246 PM EDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  THE ST. LAWRENCE RIVER FROM CAPE VINCENT TO ALEXANDRIA BAY 

* UNTIL 345 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS...    
  OVER KINGSTON ONTARIO...MOVING EAST AT 25 KT.

* THESE STRONG THUNDERSTORMS WILL CROSS THE ST. LAWRENCE RIVER       
  AND MOVE ONSHORE BETWEEN CAPE VINCENT AND ALEXANDRIA BAY BETWEEN   
  300 PM AND 330 PM.

ALL MARINERS IN THIS REGION SHOULD REMAIN ALERT AND STAY IN PORT 
UNTIL THE THREAT OF SEVERE WEATHER HAS PASSED. 


LAT...LON 4453 7629 4414 7682 4412 7595 4451 7542

$$

TAN
1 follow-up statement
000 
FZUS71 KBUF 011928
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
325 PM EDT MON AUG 1 2005

LOZ045-SLZ022-011945-
/O.CON.KBUF.MA.W.0039.000000T0000Z-050801T1945Z/

325 PM EDT MON AUG 1 2005

...A SPECIAL MARINE WARNING CONTINUES UNTIL 345 PM EDT FOR THE ST. 
LAWRENCE RIVER FROM CAPE VINCENT TO ALEXANDRIA BAY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS FROM KINGSTON TO CAPE VINCENT 
WHICH WILL CONTINUE MOVING SOUTHEAST AND AFFECT THE AREA THROUGH 345 
PM.

LAT...LON 4453 7629 4414 7682 4412 7595 4451 7542

$$

TS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 1, 2:44 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 1, 2:44 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
244 PM EDT MON AUG 1 2005

.SYNOPSIS...

ANOTHER SPELL OF SULTRY HOT HUMID WX UNDERWAY AND WILL CONTINUE FOR
MOST OF THE WEEK. SOME CONVECTION POSSIBLE FOR AWHILE THIS EVENING
WITH BEST CHANCES EAST OF LK ONTARIO AND POSSIBLY FINGER
LAKES...OTHERWISE MAINLY DRY WITH JUST ISOLD ACTIVITY POSSIBLE
TUES-WED. NEXT COLD FRONT DUE EARLY-MIDDAY FRI WITH MORE WIDESPREAD
SHOWERS/THUNDERSTORMS...THEN CLEARING OUT AND LESS HUMID LATER FRI
LEADING TO ANOTHER FINE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

WESTERN AREAS REALLY COOKING AGAIN THIS AFTERNOON AND DEW PTS
POOLING SIGNIFICANTLY...INTO L70S BUF-YHM AND ALSO ART AND ST LAWR
VALLEY. EARLIER ACTIVITY UP BY GEORGIAN BAY HAS FIZZLED AS IT MOVED
SE...AS FAIRLY STRONG CAP EXISTS ACROSS SRN ONTARIO AND FAR WESTERN
NY. BUT WILL NEED TO KEEP AN EYE ON ANY DEVELOPMENT NEXT FEW HOURS
ALONG LAKE BREEZE BOUNDARIES ACROSS NIAG PENINSULA AND ESP GENESEE
VALLEY. THE CAP IS WEAKER FURTHER EAST...AND CONVECTION FIRING NORTH
OF KINGSTON MAY STRENGTHEN AS IT DROPS SE ACROSS JEFF/LEWIS NEXT FEW
HOURS. SOME SEVERE POTENTIAL HERE. WILL CARRY CHC POPS INTO THE
EVENING FROM ABOUT GEN VALLEY EAST...AND KEEP JUST SLGT CHC FURTHER
WEST.

FORECAST PRETTY MUCH UNCHANGED WITH A PERIOD OF HEAT AND HUMIDITY
TUES-THURS. STRONG RIDGE AXIS REMAINS TO OUR WEST...WITH PRETTY GOOD
NW FLOW ALOFT OVER NORTHEASTERN U.S. SEVERAL SHORT WAVES WILL RIPPLE
ALONG THIS FLOW WITH ENHANCED CHANCES OF TSTORMS...BUT TIMING WILL
BE DIFFICULT. OUR AREA IS ON THE EDGE...WITH BETTER CHANCES OVER ST
LAWR VALLEY AND ERN NY TUES...WHILE CAP TENDS TO STRENGTHEN OVER
WEST. WILL CARRY 20 POPS WEST AND 30 NORTHEAST ON TUES...DROPPING TO
10-15 POPS BY THURS AS RIDGE BUILDS EAST. MET TEMPS LOOK
BETTER...WITH 850S OF 17-19C SUPPORTING NR 90 AWAY FROM LAKE
INFLUENCES. THURS SHOULD BE WARMEST DAY WITH LIGHTER WINDS.

MODELS IN GOOD AGREEMENT WITH PUSHING NEXT COLD FRONT ACROSS OUR
REGION FRI MORNING FROM ABOUT 10-16Z. THIS IS NOT PRIME TIME FOR
CONVECTION...BUT WE SHOULD GET A SHOT OF SHOWERS AHEAD AND WITH THE
FRONT. WILL INCREASE POPS TO 40 LATE THURS NT AND FRI
MORNING...DRYING IT OUT FROM WEST TO EAST IN AFTERNOON. COMFORTABLE
WX TO FOLLOW.

&&

.LONG TERM (SATURDAY THROUGH MONDAY)...

PLEASANT WX WITH HIGH PRESSURE NEXT WEEKEND...FOLLOWED HPC GRAPHICS
WITH SEASONABLE TEMPS (80/60) AND NIL POPS. WILL BRING CHC POPS IN
MONDAY AHEAD ON NEXT FRONT.

&&

.AVIATION...

GENERALLY VFR CONDITIONS NEXT 24 HOURS WITH ISOLD TSTMS PSBL...BEST
CHC AT KROC AND ESPECIALLY KART THIS AFTERNOON.

&&

.MARINE...

MODERATE WEST TO SOUTHWEST WINDS THIS AFTERNOON WILL BECOME LIGHT
SOUTHERLY TONIGHT AND SOUTHWEST AGAIN TUES. NO ADVISORIES.

&&

.CLIMO...

BUFS JULY AVG TEMP OF 75.0 MAKES IT THE WARMEST JULY IN 50 YRS AND
3RD WARMEST EVER. THIS ALSO COMBINES WITH A VERY WARM JUNE TO MAKE
IT THE WARMEST JUNE-JULY COMBO EVER IN BUFFALO. ROC WAS NOT QUITE AS
WARM BUT ENOUGH FOR THEIR WARMEST JUNE-JULY COMBO IN 32 YRS. MORE IN
CLMS ISSUED EARLIER ON ON CLIMATE SECTION OF OUR WEBSITE.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SYNOPSIS/SHORT TERM/CLIMO...MCLAUGHLIN
LONG TERM/AVIATION/MARINE...NIZIOL

NWS ON THE WEB AT WWW.WEATHER.GOV/BUFFALO
Hazardous weather outlook, Aug 1, 5:36 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
536 AM EDT MON AUG 1 2005

LEZ020-040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-
020935-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
536 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:40 PM EDTSevere Thunderstorm WarningBUFJefferson65 min
Aug 1, 3:27 PM EDTSpecial Marine WarningBUF33 min
Aug 1, 3:44 PM EDTSevere Thunderstorm WarningBUFJefferson61 min
Aug 1, 4:24 PM EDTSevere Thunderstorm WarningBUFOswego53 min
Aug 1, 4:49 PM EDTTornado WarningBUFLewis27 min
Aug 1, 5:11 PM EDTSevere Thunderstorm WarningBUFLewis36 min
Aug 1, 6:27 PM EDTSpecial Marine WarningBUF33 min
Aug 1, 6:50 PM EDTSevere Thunderstorm WarningBUFNiagara40 min
Aug 1, 7:28 PM EDTSevere Thunderstorm WarningBUFNiagara49 min

Nearby

Special Marine Warnings in New York, 2005Every special marine warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.